Alert archive / Texas / Flash Flood Warnings in 2011

Flash Flood Warning 14, NWS El Paso, TX

July 26, 2011El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Jul 26, 2011, 8:43 PM MDT for El Paso County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2011, 8:43 PM MDT (02:43 UTC)
Expired
Jul 26, 2011, 10:45 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 31 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:49 PM MDTFLASH FLOOD2 Ssw Fort Bliss, TXCENTRAL EL PASO FLOODING ALONG TOWBRIDGE STREET NEAR CHELSEA STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3320 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WGUS54 KEPZ 270243
FFWEPZ
TXC141-270445-
/O.NEW.KEPZ.FF.W.0014.110727T0243Z-110727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
843 PM MDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1045 PM MDT

* AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. 1 TO 2 INCHES OF RAIN IS POSSIBLE IN THE WARNED AREA 
  IN THE NEXT HOUR...MAINLY FOR AREAS ALONG AND EAST OF U.S. 54. 

* LOCATIONS IMPACTED INCLUDE...
  FORT BLISS...
  EL PASO INTERNATIONAL AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3172 10639 3174 10641 3174 10643 3175 10648
      3186 10645 3184 10631 3168 10634

$$

JMG
2 follow-up statements
882 
WGUS74 KEPZ 270347
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
947 PM MDT TUE JUL 26 2011

TXC141-270445-
/O.CON.KEPZ.FF.W.0014.000000T0000Z-110727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
947 PM MDT TUE JUL 26 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL EL PASO COUNTY
UNTIL 1045 PM MDT...

AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED
AREA.

OVER 1 INCH OF RAIN HAS BEEN REPORTED AT THE EL PASO INTERNATIONAL 
AIRPORT. 

LOCATIONS IMPACTED INCLUDE...
  FORT BLISS...
  EL PASO INTERNATIONAL AIRPORT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3172 10639 3174 10641 3174 10643 3175 10648
      3186 10645 3184 10631 3168 10634

$$

JMG
662 
WGUS74 KEPZ 270439
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1039 PM MDT TUE JUL 26 2011

TXC141-270454-
/O.EXP.KEPZ.FF.W.0014.000000T0000Z-110727T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-
1039 PM MDT TUE JUL 26 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL EL PASO
COUNTY WILL BE ALLOWED TO EXPIRE AT 1045 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3172 10639 3174 10641 3174 10643 3175 10648
      3186 10645 3184 10631 3168 10634

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:23 PM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 3:23 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
323 PM MDT TUE JUL 26 2011

.SYNOPSIS...
WE WILL CONTINUE TO SEE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY INTO THE WEEKEND. TEMPERATURES WILL
CONTINUE TO RUN A FEW DEGREES ABOVE NORMAL AS UPPER LEVEL HIGH
PRESSURE WILL LIMIT OUR RAIN CHANCES AND KEEP US MOSTLY SUNNY AND
WARM.

&&

.DISCUSSION...
TO OPPOSING FORCES AT PLAY TODAY. WE HAVE A DECENT AMOUNT OF
MOISTURE IN THE LOW LEVELS...BUT ALOFT WE HAVE HIGH PRESSURE AND
SOME PRETTY WARM TEMPERATURES. RIGHT NOW THE MOISTURE IS TAKING
ADVANTAGE OF THE HIGHER TERRAIN AND HAS ALREADY KICKED OFF SOME
DECENT ACTIVITY...BUT NOT MUCH OF IT IS MOVING OFF THE HIGH
TERRAIN...YET. I THINK THAT WILL BE A BIT MORE CHALLENGING
CONSIDERING THE CONDITIONS ALOFT. I THINK OUR BEST CHANCE FOR RAIN
WILL STAY OUT WEST OF THE CONTINENTAL DIVIDE...THOUGH A CAN'T RULE
OUT ANY RAIN EAST OF THAT AREA. BASICALLY THE SAME CONDITIONS FOR
WEDNESDAY WITH SCATTERED POPS WEST...ISOLATED EAST. BY THURSDAY
THE RIDGE WILL BEGIN TO RETREAT TO THE EAST AND THAT MAY GIVE US A
SLIGHTLY BETTER CHANCE FOR PRECIPITATION...BUT THERE IS NO
EVIDENCE OF A DEEP MOISTURE PLUME RETURNING TO THE AREA ANYTIME
SOON. THE RIDGE NEVER MOVES TO FAR TO OUR EAST SO IT WILL DEPEND
ON JUST HOW STRONG THE RIDGE IS AND HOW FAR THE RIDGE AXIS EXTENDS
TO THE WEST WHICH WILL HELP DETERMINE HOW MUCH CONVECTIVE ACTIVITY
WE SEE. IF THE RIDGE AXIS SETS UP TO OUR NORTH AND EAST THAT WILL
ALLOW MOISTURE AND VORT MAXES TO WORK IN FROM THE SOUTHEAST...BUT
IF THE RIDGE SETTLES FURTHER SOUTH THAT WILL ALLOW THE RIDGE TO
KEEP THE VORTS AWAY AND PUSH MOST OF THE MOISTURE INTO ARIZONA.
FOR NOW I HAVE KEPT THE POPS AT ISOLATED FOR THE WEEKEND AND
BEYOND AND WILL HOPE THAT THE RIDGE SETS UP SHOP WELL TO OUR EAST.

LOOKING AT TEMPERATURES..WITH THE RIDGE TAKING CONTROL OF OUR
WEATHER YOU KNOW THAT MEANS ABOVE NORMALS TEMPS. HIGHS ON
WEDNESDAY AND THURSDAY WILL BE RUNNING THREE TO FIVE DEGREES ABOVE
NORMAL. FOR THE WEEKEND I HAVE CONTINUED THE SAME TREND WITH
TEMPERATURES RUNNING THREE TO FIVE DEGREES ABOVE NORMAL. IF WE GET
A LITTLE MORE CLOUDS AND MOISTURE WE MAY NEED TO SHAVE OFF A FEW
DEGREES BUT RIGHT NOW THAT IS NOT LOOKING TO LIKELY.

&&

.AVIATION...VALID 27/00Z-28/00Z.
MAINLY VFR WITH LIGHT WINDS THIS EVENING INTO TUESDAY AFTERNOON.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS
WEST OF THE CONTINENTAL DIVIDE THIS EVENING AND TUESDAY AFTERNOON.
AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. AREAS OF MVFR AND IFR CEILINGS AND VISIBILITIES ARE
LIKELY NEAR ANY SHOWERS AND THUNDERSTORMS...ALONG WITH GUSTY WINDS
AND POSSIBLY HAIL. EXPECT VSBY <1SM TSRAGS WITH SCT-BKN060-090
SCT-BKN120-150 AND SCT-BKN200-250. WIND VCNTY TSTMS VRB25G45KT.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT REACHING FROM NEW MEXICO EASTWARD ACROSS THE
SOUTHERN U.S. WILL CONTINUE TO BRING US SUBTROPICAL MOISTURE FOR
THE REST OF THE WEEK. THIS WILL ALLOW DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH AT LEAST FRIDAY.
LOCATIONS WEST OF THE CONTINENTAL DIVIDE WILL HAVE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...WHILE
AREAS EAST OF THE DIVIDE WILL HAVE ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS. MINIMUM HUMIDITY WILL RANGE FROM THE MID 20S TO
MID 30S THE NEXT FEW DAYS WITH GENERALLY LIGHT WINDS AND VERY LOW
(2 OR 3) HAINES INDICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  97  75  98  76 /  20  20  20  20  20
SIERRA BLANCA TX        70  95  71  96  71 /  20  20  20  20  20
LAS CRUCES              72  97  73  98  73 /  20  20  20  20  20
ALAMOGORDO              70  96  71  97  71 /  20  20  20  20  20
CLOUDCROFT              50  72  50  72  50 /  20  30  20  40  20
TRUTH OR CONSEQUENCES   70  94  69  95  70 /  20  30  20  20  20
SILVER CITY             60  82  59  85  62 /  30  40  30  30  30
DEMING                  71  95  70  97  71 /  20  20  20  20  20
LORDSBURG               70  95  69  96  71 /  40  30  40  30  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Jul 26, 11:07 AM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1107 AM MDT TUE JUL 26 2011

NMZ022>025-030>032-TXZ055-056-271715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1107 AM MDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS EAST OF THE RIO GRANDE WITH SCATTERED
STORMS WEST OF THE RIVER. THERE IS A SLIGHT RISK THAT A FEW STORMS
OUT WEST WILL CREATE HEAVY RAINFALL AND EXCESSIVE RUNOFF THAT WILL
LEAD TO SOME MINOR FLASH FLOODING. BIGGEST AREA OF CONCERN WILL BE
AROUND THE SILVER CITY AREA. ISOLATED RAINFALL AMOUNTS WITH THE
STORMS COULD BE IN EXCESS OF TWO INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OUR CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
FOR THE NEXT SEVEN DAYS. THE CHANCES OF FLOODING RAIN IS
MINIMAL...BUT NOT ZERO.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 26, 3:06 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
306 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      POVERTY CREEK           33.47N 107.80W
07/26/2011                   SIERRA             NM   FIRE DEPT/RESCUE

            POVERTY CREEK FIRE DEPARTMENT REPORTED WATER COMING
            ACROSS STATE HIWAY 59

&&

EVENT NUMBER EPZ1100332

TSB
Local storm report, Jul 26, 7:29 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
729 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HEAVY RAIN       2 NW LEASBURG           32.46N 106.90W
07/26/2011  M1.10 INCH       DONA ANA           NM   TRAINED SPOTTER

            RAINING LIGHTER NOW. CONCERNED ABOUT POSSIBLE PROBLEMS
            IN FLOOD-PRONE AREAS TO HIS EAST WHERE RAIN MAY HAVE
            BEEN HEAVIER.

&&

EVENT NUMBER EPZ1100333

HARDIMAN
Local storm report, Jul 26, 7:45 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
745 PM MDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HEAVY RAIN       1 SSE RADIUM SPRINGS    32.47N 106.91W
07/26/2011  M2.50 INCH       DONA ANA           NM   TRAINED SPOTTER

            MEASURED RAIN FELL IN 40 MINUTES MIXED WITH PEA SIZED
            HAIL. ABOUT 3 INCHES OF STANDING WATER IN THE YARD.
            DRAINAGES HAD 1 FOOT OF RUNNING WATER.

&&

EVENT NUMBER EPZ1100334

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:54 PM MDTSevere Thunderstorm WarningEPZEl Paso51 min

Nearby

Flash Flood Warnings in Texas, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.